Flood, Ballard
- When
- February 10, 7:00 AM CST to February 17, 7:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage in western Kentucky for about a week. The flooding was minor, with flood crests generally one to two feet above flood stage.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage in western Kentucky for about a week. The flooding was minor, with flood crests generally one to two feet above flood stage. At J.T. Meyers Lock and Dam near Uniontown, where flood stage is 37 feet, the river crested at 39.8 feet on the 14th. At Paducah, where flood stage is 39 feet, the river crested at 40.8 feet on the 13th. Mainly bottomland and surrounding low-lying areas were affected, including some parks and recreational land along the river.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 3:35 AM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 335 AM CST TUE FEB 10 2004 .DISCUSSION... PRIMARY CONCERN IN THE SHORT TERM IS DENSE FOG THIS MORNING AND ITS AFFECTS ON CLOUDS AND TEMPERATURES TODAY. FOCUS WILL THEN TURN TO THE POTENTIAL FOR PRECIPITATION WEDNESDAY NIGHT AND THURSDAY. FOG PRODUCT ON SATELLITE AND AREA METARS INDICATE THAT VISIBILITIES ARE CURRENTLY AT OR BELOW 1/4 MILE THROUGHOUT ALL BUT THE FAR SOUTHEAST COUNTIES IN KENTUCKY. HAVE THEREFORE ALREADY ISSUED A DENSE FOG ADVISORY FOR MOST OF THE AREA UNTIL 9 AM CST. WEST OR SOUTHWEST WINDS SHOULD START TO STIR THINGS UP BY 12Z AND HOPEFULLY LEAD TO IMPROVING VISIBILITIES BY 9 AM. OTHER PROBLEM IS THAT MOST OF THE AREA IS AT OR BELOW FREEZING...SO WILL LIKELY SEE SOME SLICK SPOTS ON ROADS...ESPECIALLY ELEVATED SURFACES. NEXT CONCERN IS HOW QUICKLY ALL THIS SURFACE-BASED MOISTURE WILL GIVE WAY TO MOSTLY SUNNY SKIES...AND HOW WARM IT WILL GET THIS AFTERNOON. GENERALLY FAVORED THE COOLER FWC IN THE SOUTH AND THE WARMER ETA AND MAV GUIDANCE IN THE NORTH. THE ETA AND GFS ARE IN GENERAL AGREEMENT ON THE SYNOPTIC EVOLUTION IN THE MASS FIELDS. A WEAK SURFACE TROUGH WILL SLIP BY TO OUR NORTHEAST TODAY...ALLOWING HIGH PRESSURE TO QUICKLY SETTLE OVER THE REGION BY THIS EVENING. LOOK FOR MOSTLY CLEAR SKIES AND LIGHT WINDS TONIGHT. HOWEVER...WITH WARM ADVECTION BEGINNING OFF THE SURFACE WILL NOT LOOK FOR MUCH FOG OR BOTTOM OUT TEMPERATURES. ALL AVAILABLE GUIDANCE WAS IN AGREEMENT AND STAYED CLOSE TO THAT CONSENSUS. FOR WEDNESDAY...A PAIR OF UPPER-LEVEL STORM SYSTEMS WILL CONVERGE ON THE AREA. ONE SYSTEM WILL DESCEND ON THE AREA FROM THE NORTHERN PLAINS...WHILE A SECOND SYSTEM WILL LIFT NORTHEAST IN FAST SOUTHWEST FLOW ALOFT TO OUR SOUTH. THE 00Z ETA AND GFS ARE IN DECENT AGREEMENT IN KEEPING THE NORTHERN EDGE OF THE PRECIPITATION SHIELD JUST ALONG OUR SOUTHERN ZONES WEDNESDAY NIGHT. HOWEVER...STATISTICAL GUIDANCE FROM THE ETA IS CALLING FOR LIKELY POPS IN SOUTHERN SECTIONS WEDNESDAY NIGHT...DESPITE LITTLE IF ANY MODEL QPF. WITH UNCERTAINTY OF LATITUDE AND TIMING OF SYSTEM FLYING THROUGH THE FAST SOUTHWEST FLOW...WILL OPT TO NOT MAKE MUCH CHANGE TO THE EXISTING POPS FOR WEDNESDAY NIGHT. THE GFS SEEMS TO BE TOO STRONG WITH THE SYSTEM APPROACHING FROM THE NORTH...PREFER THE DRIER ETA HERE. ALL THINGS CONSIDERED WILL HAVE LOW CHANCE POPS FOR THE ENTIRE AREA WEDNESDAY NIGHT...WITH BEST CHANCES IN THE SOUTH. IT APPEARS THAT TEMPERATURES ALOFT WILL BE COLD ENOUGH TO SUPPORT PRIMARILY SNOW IN NORTHERN SECTIONS...SO KEPT WEATHER GRIDS AS THEY WERE. AS A STRONG SURFACE HIGH BUILDS ACROSS THE AREA ON THURSDAY...THERE MAY STIL BE A FEW FLURRIES...WITH THE MID/UPPER TROUGH AXIS STILL IN THE VICINITY. FEEL THAT IT WILL BE TOO DRY TO MENTION MEASUREABLE SNOW/POPS AT THIS TIME. WILL TREND TEMPERATURES THURSDAY THROUGH FRIDAY DOWN JUST A BIT...AS THE SURFACE HIGH IS QUITE STRONG...BUT NOT OF ARCTIC ORIGIN. TRENDED THE FORECAST TOWARD THE 00Z GFS IN THE EXTENDED. IF THAT SOLUTION IS RIGHT...WOULD NOT HAVE A CHANCE OF PRECIPITATION IN THE FORECAST FOR LATE SUNDAY NIGHT AND MONDAY. WILL NOT BITE ON IT COMPLETELY AS THE ECMWF IS MORE PROGRESSIVE WITH ENERGY MOVING OUT OF THE SOUTHWEST. INSTEAD TRENDED TOWARD LESS CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES OVER THE WEEKEND. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...DENSE FOG ADVISORY UNTIL 9 AM CST. IN...DENSE FOG ADVISORY UNTIL 9 AM CST. KY...DENSE FOG ADVISORY UNTIL 9 AM CST FOR AREAS NORTHWEST OF A MURRAY TO GREENVILLE LINE. MO...DENSE FOG ADVISORY UNTIL 9 AM CST. && DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST TUE FEB 10 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016- 018>020-MOZ076-086-087-100-107>112-114-111100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY- EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY- HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL- JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO- PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL- SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 500 AM CST TUE FEB 10 2004 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND THAT PART OF WESTERN KENTUCKY TO THE NORTHWEST OF A MURRAY TO GREENVILLE LINE. .DAY ONE...TODAY AND TONIGHT DENSE FOG...WITH VISIBILITIES AT ONE QUARTER MILE OR LESS...HAS DEVELOPED OVER MUCH OF THE AREA OVERNIGHT. PLEASE REFER TO THE DENSE FOG ADVISORY /SDFNPWPAH/ FOR MORE INFORMATION. ANOTHER CONCERN IS THAT TEMPERATURES OVER MUCH OF THE AREA ARE AT OR BELOW FREEZING. THIS MAY RESULT IN SOME SLICK SPOTS ON AREA ROADWAYS...ESPECIALLY ON ELEVATED SURFACES. THIS PROBLEM WILL BE MOST PREVALENT OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...WHERE TEMPERATURES ARE IN THE MID AND UPPER 20S. FLOODING IS OCCURRING AT MANY SITES ALONG THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD WARNING /SDFFLWPAH/ OR FLOOD STATEMENT /SDFFLSPAH/ FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF SNOW ACROSS THE ENTIRE AREA WEDNESDAY NIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. FLOODING IS EXPECTED TO OCCUR AT SEVERAL POINTS ALONG THE OHIO RIVER THROUGH THE WEEKEND. PLEASE REFER TO THE LATEST FLOOD WARNING /SDFFLWPAH/ OR FLOOD STATEMENT /SDFFLSPAH/ FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KYZ009-012-017-021-022-111100- CALLOWAY KY-CHRISTIAN KY-MUHLENBERG KY-TODD KY-TRIGG KY- 500 AM CST TUE FEB 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THAT PORTION OF WESTERN KENTUCKY ALONG AND SOUTHEAST OF A MURRAY TO GREENVILLE LINE. .DAY ONE...TODAY AND TONIGHT FLOODING IS OCCURRING ALONG THE GREEN RIVER IN MUHLENBERG COUNTY. PLEASE REFER TO THE LATEST FLOOD STATEMENT /SDFFLSPAH/ FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FLOODING IS EXPECTED TO CONTINUE ALONG THE GREEN RIVER IN MUHLENBERG COUNTY THROUGH AT LEAST THURSDAY. PLEASE REFER TO THE LATEST FLOOD STATEMENT /SDFFLSPAH/ FOR MORE INFORMATION. THERE IS A CHANCE OF SNOW WEDNESDAY NIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 534 AM CST TUE FEB 10 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016- 018>020-MOZ076-086-087-100-107>112-114-101400- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY- EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY- HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL- JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO- PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL- SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 534 AM CST TUE FEB 10 2004 DENSE FOG ACROSS THE REGION OVERNIGHT...COMBINED WITH BELOW FREEZING TEMPERATURES...HAS LIKELY RESULTED IN ICY BRIDGES AND OVERPASSES. AT 530 AM CST...AREAS OF DENSE FOG PERSISTED ACROSS SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...SOUTHWEST INDIANA AND MOST OF WEST KENTUCKY. ALTHOUGH VISIBILITIES WERE IMPROVING ACROSS WESTERN AND NORTHERN PORTIONS OF THE QUAD STATE REGION...BRIDGES AND OVERPASSES WILL REMAIN SLICK AND HAZARDOUS DUE TO THE BELOW FREEZING TEMPERATURES. USE EXTREME CAUTION WHILE TRAVELLING THIS MORNING. CONDITIONS WILL IMPROVE BY MID MORNING WITH SUNSHINE AND TEMPERATURES CLIMBING ABOVE THE FREEZING MARK. RST
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383699, 5383700, 5383701, 5383702, 5383703, 5383704, 5383705.